Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

What causes heavy bleeding during menstruation?

User rating for this question
Very Good
Answered by
Practicing since : 1989
Answered : 5837 Questions
hi i am 41 years old . i am getting reguler menstrual on time but the problem is first and second day bleeding heavily. then i got it checked thouroughly but nothing found abnormal. but my observation is whenever my hb% comes down in that month bleeding will be toomuch.then as per docter advice i take gynae cvp and bleeding comes under control. what i observed that whenever i take iron tablets Feronia xt or Evabol for one month after that for two or three month menstrual will be normal. what may be the reason?
Posted Mon, 3 Feb 2014 in Menstruation and Miscarriage
Answered by Dr. Shanti Vennam 29 minutes later
Brief Answer: Iron deficiency can cause menorrhagia Detailed Answer: Hi Ms. XXXXXXX Thanks for writing to us. Anemia can cause heavy bleeding, but it may be associated with other factors like hormonal imbalance, fibroids, ovarian cysts, infections or age. You cannot relate correction of the disturbance to intake of iron pills for a month or so as it takes at least 3-6 months for oral iron to show any improvement in the hemoglobin levels. If you have got other factors excluded- like uterine or ovarian causes, hormones and infections, you may blame it on the age; as you are in your early forties, it is common to see some perimenopausal features altering the system. I presume you are not worried about pregnancy. Please maintain a healthy weight, do some regular daily exercise in addition to maintaining a healthy diet. This will help to a large extent. Hope your query has been clarified. Please feel free to contact for further clarifications. I will be happy to help. regards, Shanti.V.
Above answer was peer-reviewed by
Follow-up: What causes heavy bleeding during menstruation? 20 hours later
this is a reguler problem of bleeding. so taking gynae cvp to control it is advisable or not. and for how many days i should take only to control the bleeding.please let me know that there is some course for taking gynae cvp or as an when required. and what about iron tablet wether it is advisable to take or not and minimum how many days i should take it.
Answered by Dr. Shanti Vennam 2 hours later
Brief Answer: Iron therapy may be needed for up to 6 months Detailed Answer: Hi, Thanks for writing back. With persistent bleeding problem, I think you should be evaluated properly at first with a complete hormonal profile, sonogram of the pelvis, vaginal swab, pap smear, local examination to exclude any cervical erosions or polyps, blood counts, clotting profile and urinalysis to exclude any urinary infections. Only after all these are done, a conclusion can be drawn as to the cause and proper management is possible. If you have any of these tests done, please enclose reports so that further comments can be made. Gynae CVP is a medication used to arrest bleeding as and when needed; it is usually not prescribed as a course. Oral pills are used with some benefit in such situations for a few cycles. Iron supplements can be used without any hindrance. You would need to use them for about 6 months before you can see elevation of hemoglobin levels. Hope I have clarified your query. Please contact if you need any more information. I will be available to help. Regards, Shanti.V.
Above answer was peer-reviewed by
Follow-up: What causes heavy bleeding during menstruation? 22 minutes later
My HB% is 10.5-11 then how many months i should take iron increases only Hb % or some other difficiency in blood or body.if suppose i took for three months without any hindrance then after i should take it regulerly after certain intervals like every 3 or 6 months or so. please let me know.And Taking iron supliment is there any side effects or not?
Answered by Dr. Shanti Vennam 2 hours later
Brief Answer: Supplements may be taken after detecting serum Fe Detailed Answer: Hi, Thanks for writing again. Iron supplementation is ideally taken after detecting the serum levels of Iron; low Hb levels are not always due to iron deficiency alone though it is the commonest cause. You should also get your vitamin B12 levels tested. Your Hb levels are quite good and there is minimal deficiency. If iron supplements are needed, you should use them for a minimum of thee months, get serum values evaluated and continue if needed. Once normal levels are attained, there is no need for further nutritional supplements; you can get adequate iron through your diet planned properly. The daily nutritional requirement is 18mg/day for your age. Foods rich in iron are beans, lentils, broccoli, meat, fish, poultry, dried fruits and nuts. Yet, periodic check up should be done to monitor the levels and take supplements whenever necessary. The commonest side effects usually encountered with iron supplements are gastritis, diarrhea, constipation or abdominal discomfort. There is stool discoloration too. Hope all your queries have been answered. Please contact if you need any more information. I will be available to help. Wish you good health. regards, Shanti.V.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor